I am an older woman with Crohn's disease and I have been on a heavy dose of prednisone for several months. Some of the worst side effects are fading but I find that I am develping a serious anger management problem. Is this a side effect of the prednisone or is something else happening?
Prednisone is a steroid, and like all steroids, there are side effects associated with these medications that are important to know about. Steroids can cause increased blood sugar, and gastric ulcers, and so it is important to follow your blood sugar (especially if you have a history of diabetes) and to take your medications with food and also a medication to protect the lining of your stomach (proton pump inhibitor etc). Long tusallyerm usage can cause changes in the fat distribution in your body (buffalo hump), changes in your facial appearance (moon face), changes in your skin, and high doses can cause changes in your mood. The biophysical reasons for these changes are beyond the scope of this discussion. With long term and high dose steroid usage, there is a higher risk for having these side effects. Because your doctor is prescribing high dose prednisone for your Crohn's disease, you may consider discussing with your doctor the side effects that you are noticing and having a discussion about whether or not there are other possible treatment options available. Many people are unable or unwilling to tolerate the side effects of high dose steroids and often there are other treatment regimes available.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.
Who answers these questions?
Answers are written by doctors from top institutions: